North American Journal of Medical Sciences

ORIGINAL ARTICLE
Year
: 2012  |  Volume : 4  |  Issue : 2  |  Page : 90--93

Drug-induced hepatotoxicity in a tertiary care hospital in Rural South India


Heethal Jaiprakash1, Sarala Narayana2, Jaiprakash Mohanraj3 
1 Pharmacology Unit, MAHSA University College, Jalan Elmu Off Jalan University, Kuala Lumpur, Malaysia
2 Department of Pharmacology, Sri Devaraj Urs Medical College, Kolar, Karnataka, India
3 Biochemistry Unit, MAHSA University College, Jalan Elmu Off Jalan University, Kuala Lumpur, Malaysia

Correspondence Address:
Heethal Jaiprakash
Department of Pharmacology, MAHSA University College, Jalan Elmu off Jalan University, Kuala Lumpur
Malaysia

Background: Liver is the main organ for metabolism of drugs and hepatotoxicity is a potential adverse effect for most drugs. Aims: This study was to study the frequency of drug-induced hepatotoxicity and to find the common drugs causing hepatotoxicity. Materials and Methods: The study was conducted at a tertiary care hospital in rural India. It is a study based on case series analysis. All patients with an abnormal liver function report, between July 2006 and July 2007, were included in the study. Results : The study included 411 patients. Among them 141 patients were females and 270 males. The common cause for abnormal liver function was alcoholic liver disease (30.4%) followed by drug-induced hepatotoxicity (15.8%) and malaria (15.3%). Drug-induced hepatotoxicity was seen in 65 patients. It was common in males (55%) compared to females (44%). The mean age of the patients with drug-induced hepatotoxicity was 43±15.9. Antitubercular drugs were the commonly encountered drugs (44%) causing hepatotoxicity followed by lipid lowering agents (41%). The others drugs included antiretroviral drugs (6%),steroids (5%) and chlorpromazine (2%). Conclusion : A thorough history of drug intake must be taken in all patients presenting with abnormal hepatic function.


How to cite this article:
Jaiprakash H, Narayana S, Mohanraj J. Drug-induced hepatotoxicity in a tertiary care hospital in Rural South India.North Am J Med Sci 2012;4:90-93


How to cite this URL:
Jaiprakash H, Narayana S, Mohanraj J. Drug-induced hepatotoxicity in a tertiary care hospital in Rural South India. North Am J Med Sci [serial online] 2012 [cited 2022 Sep 28 ];4:90-93
Available from: https://www.najms.org/article.asp?issn=1947-2714;year=2012;volume=4;issue=2;spage=90;epage=93;aulast=Jaiprakash;type=0